Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Chronic hives. Driving me mad.

(40 Posts)
hellymelly Sun 05-May-13 23:19:08

Had a reaction to antibiotics 6m ago, since then have had hives on and off, mainly on over the past 3m. Saw an allergy Doc who thinks I'm reacting to salicylate ( a chemical in fruit and vegetables) he has put me on a low salicylate diet which is really horrible and boring, and which doesn't agree with my system generally, as I feel rubbish on it. However I am still coming out in hives daily. (I've been on it nearly 2 months). The doc prescribed triple dose antihistmines but I tend to react badly to meds so am only doing the diet, am wondering now if there is in fact some other trigger. Has anyone had hives go on and on like this? If so did they go away? Last night I had weals all over my back and felt horrible, had to take piriton to calm it down. I'm eating far too much sugar and fat as I can't eat many types of fruit and not having any herbs or spices is hell. I am gluten intolerant and a veggie so the diet is very hard.

Lorelei353 Wed 08-May-13 21:14:38

I needed a prescription for it. Don't think you can get it otc.

MrsRogerSterling Wed 08-May-13 21:42:56

I had chronic urticaria after taking anti-biotics. It lasted years, I tried every anti histamine going. Telfast and Ranitidine gave the best reflief.

After being covered in welts and hives 24 hours a day for years I broke down in GP surgery and he put me on steroids, Prednisone and after a short course all my hives cleared up and apart from one short burst have never returned.

hellymelly Wed 08-May-13 22:11:21

Blimey, MrsRogerSterling, years? How awful for you. My GP gave me a topical steroid last time it was really bad (I had hives under my bra, very raised and unbearably itchy) but I didn't use it as the side effects were too scary. I have a neighbour who also had hives after antibiotics for a kidney infection ,I know hers took a long time to go but I'm not sure how long exactly. I googled Telfast and the side effects worry me. With the old fashioned kind I am dopey and have a headache the next day (I mainly take them at night as the hives are worst in the evenings), and with the non-drowsy type I am like a crack addict, shaking, panicky and unable to sleep or rest. Both bad but the latter the most unpleasant, I suppose all i can do it try it but I was in such a bad state last time (on Benadryl) that I am scared to ever take a non-drowsy one again.

CoteDAzur Thu 09-May-13 15:50:40

I had hives after antibiotics. They started in my scalp (I actually thought it was nits!) had their fun all over my body for about a week, then went out from the soles of my feet. Very strange.

I am feeling very lucky now. I don't think I would have lasted years of that!

I went to the pharmacy and had an antihistamine injection when the first urticaria appeared (thanks to years of experience with various allergies) and the last two days of that week were spent in hospital being treated for this, so maybe that made the difference?

Lorelei353 Thu 09-May-13 16:03:02

I suffered with mine for about 4 years too, although I managed it with Telfast so it wasn't so bad after the first 8 months (took that long to find a way to manage it).

hellymelly I react really badly to anti-histamines too. Just pass out and drowsy for days, even with non-drowsy ones. I first went on a normal adult does of Telfast which is one 180mg tablet a day. It did make me a little sleepy for the first day or two but no-where near drowsy levels of other tablets. Problem I had was that the effect only lasted 12 hours and then I was itchy overnight again. My doctor prescribed me the children's tablets, which I then took twice a day (60mg twice a day). Overall I was taking less, so I wasn't sleepy at all but it was enough to keep the hives under control. Might be worth investigating something similar?

Slipshodsibyl Thu 09-May-13 16:19:51

The histamine diet mentioned above sounds interesting but very restrictive. Hellymelly if you have googled and do not like the possible side effects and are unwilling to try, urticaria isn't life threatening - just put up with it. I assume you have also googled urticaria and are aware that there isn't any other treatment with fewer effects

worried90 Thu 09-May-13 16:23:57

I have cholinergic urticaria and dermographism. Saw a specialist in urticaria and trialled massive doses of antihistamine but no joy. I now take 4 x 10mg zirtek a day which helps about 10%. Had it for 17 years now but my only option is cyclosporine which I'm reluctant to take

hellymelly Thu 09-May-13 17:04:58

I hadn't thought of taking a lower dose, that is a good idea. Because I've been put on a mega-dose I assumed that it would take that to suppress the reaction. DH is cooking curry and I am starving... am not allowed any herbs or spices, not even pepper, and I'm pining for a decent curry. No tomatoes, no peppers, no aubergines, no cherries, plums, grapes, no most fruit in fact, or veg. Am allowed rice, and old peeled potatoes. Pears (must be ripe and peeled) and mango. Can't eat gluten and don't eat meat so its the most dreary and unhealthy feeling diet. Not sure if it is low in histamine but it is low in salicylate. Interesting that salicylates haven't been mentioned to any of you as a possible cause, the doc seemed certain that was the cause (+stress) in me. I am living on Marks and Spencer's gluten free chocolate muffins, omelettes, and vegetable soup with no pepper and v. boring veg.

hellymelly Sat 18-May-13 11:53:46

update- I went to my GP this week, he didn't really see the point of the low salicylate diet, but as I was told to do at least three months I will stick at it a bit longer and then start re-introducing things and see how I get on. GP gave me telfast, i haven't tried it yet as it can cause racing heart etc and I get loads of palpitations, so am a bit nervous of it, but i think i will try half a dose at first and see how it goes. I saw the GP as my chest has been very tight when the hives appear and I was worried it was asthma, my peak flow reading was 4. something, does that sound ok?

Waferthinmint Sun 19-May-13 08:15:45

I take fexofenadine daily.

MaryDownton Tue 16-Jul-13 10:11:39

Have husband with chronic urticaria. He's on double dose fexofenadine but doctors have just said to stay on antihistamines and it should go away but it's been more than 18 months! Now son, aged 10, has had hives for one week. Have heard that viruses can cause it but could it run in families? Don't know where to go for help?

JaponicaTroggs Tue 16-Jul-13 18:15:05

My chronic urticaria started in March, out the blue. I was on Fenofexadine, but found even with the higher dose of it, it would take at least two hours to kick in and I would have patches breaking through all the time. The combination that is working for me is Benadryl acrivastine (the one that works within 15min) and Zantac plus experimenting with and eliminating some high histamine foods from my diet such as strawberries, chickpeas, mushrooms, red wine and tomatoes, and avoiding ibuprofen.

I take a Benadryl at 8am, 4pm and 11.30 pm plus 150 mg of Zantac in the afternoon. It took a couple of weeks to kick in, but I am practically hive free at the moment and no drowsiness. I did experiment with dropping the bed time tablet and woke at 5 am with a lot of itching but oddly no hives, so I will keep to this as it's working for me.

MaryDownton Wed 17-Jul-13 10:02:18

Hi Japonica. Is chocolate another food that is high histamine and sets you back? Have you seen an allergist or dematologist for advice on diagnosis or medicines? Husband seems to have had lots of tests already which don't show anything and am wondering whether to try to see a specialist or not. Sorry to ask questions but only people with urticaria really understand what it is like to live with! Mary

JaponicaTroggs Wed 17-Jul-13 19:27:46

MaryDownton I had all the usual allergy/blood tests which all showed nothing. I saw the dermatologist last week, who told me there are no known reason for urticaria, it could go in six weeks or six years and told me to avoid high histamine trigger foods. She also prescribed some other antihistamines- levocetirizine and hydroxyzine but I have decided to stick with the benadryl/zantac as it is working so well at the moment.
Chocolate was a trigger food for me but it has been fine since being on this drug combination. I think it is just trial and error. Houmous is a definite trigger for me, and raspberries gave me the worst attack I'd ever had!

MaryDownton Thu 18-Jul-13 11:42:35

Hi JaponicaTroggs Thanks for replying. Will talk to husband about the different medicines and avoiding high histamine foods and see how things go. Let's hope someone out there is working on urticaria and will find out why one day! MaryDownton

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now